Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Honolulu, HI

February 18, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 2:42 PM HST for Honolulu County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2018, 2:42 PM HST (00:42 UTC)
Expired
Feb 18, 2018, 8:04 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 6:45 PM HSTFLASH FLOOD1 E Hawaii Kai, HIROAD CLOSED DUE TO FLOODING NEAR KEALAHOU AND KALANIANAOLE HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 243 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGHW50 PHFO 190042
FFWHFO
HIC003-190345-
/O.NEW.PHFO.FF.W.0009.180219T0042Z-180219T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
242 PM HST SUN FEB 18 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 545 PM HST

* At 238 PM HST, radar and rain gages indicated that heavy rainfall 
  has developed over central and west Oahu at rates of 1 to 2 inches 
  per hour. Additional rainfall is expected to move over Oahu from 
  the south over the next several hours. Heavy rainfall also 
  continues over windward Oahu from Waimanalo to Kahuku. Kamehameha 
  Highway remains closed at Waikane Stream. 
 
* This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 545 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
      2146 15774 2136 15772 2131 15765 2126 15771
      2128 15771 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
4 follow-up statements
009 
WGHW70 PHFO 190201
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
401 PM HST SUN FEB 18 2018

HIC003-190345-
/O.CON.PHFO.FF.W.0009.000000T0000Z-180219T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
401 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 355 PM HST...emergency management reported Kamehameha Highway 
remains closed near Waikane Stream and from Kualoa Ranch to the 
Hygienics Store near Kahaluu. A burst of heavy rainfall also 
occurred over the Maunawili area resulting in a rapid rise in 
Makawao Stream. A large band of heavy rain is also approaching Oahu 
from the south. This band is expected to bring heavy rain across 
Oahu within the next hour.

This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 545 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
      2146 15774 2136 15772 2131 15765 2126 15771
      2128 15771 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
811 
WGHW50 PHFO 190335
FFWHFO
HIC003-190645-
/O.EXT.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
535 PM HST SUN FEB 18 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 845 PM HST

* At 527 PM HST, radar and rain gages indicated that a band of very 
  heavy rainfall was moving across east Oahu. Rain gages at Niu 
  Valley and Hawaii Kai reported rain rates of more than 4 inches 
  per hour. This rain band was moving toward the north at about 15 
  miles per hour. The Honolulu Department of Emergency Management 
  reported that Kamehameha Highway remains closed between Kualoa 
  Ranch and the Hygienics Store near Kahaluu. 

* This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 845 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
      2146 15774 2136 15772 2131 15765 2126 15771
      2128 15771 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
606 
WGHW70 PHFO 190451
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST SUN FEB 18 2018

HIC003-190645-
/O.CON.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
651 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 645 PM HST...emergency management reported that Kalanianaole 
Highway was closed from Kealahou Street to Makapuu Lookout due to 
flooding. Radar and rain gages indicated pockets of heavy rain with 
rates of 1 to 2 inches per hour.

This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 845 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
      2146 15774 2136 15772 2131 15765 2126 15771
      2128 15771 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
674 
WGHW70 PHFO 190604
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
804 PM HST SUN FEB 18 2018

HIC003-190611-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
804 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Flood waters have receded and significant rainfall has ended. The 
Honolulu Department of Emergency Management reported that 
Kalanianaole Highway between Kealahou Street and the Makapuu Lookout 
has one lane open with traffic contra-flowing through the area.

A Flash Flood Watch remains in effect for Honolulu County through 
Monday afternoon.

LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
      2146 15774 2136 15772 2131 15765 2126 15771
      2128 15771 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:00 AM HST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 18, 10:00 AM HST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Sun Feb 18 2018

.SYNOPSIS...
Moist and unstable conditions will prevail over the state through
Monday, with an upper-level disturbance and a slow-moving surface
trough bringing the threat of thunderstorms and flooding rainfall.
While light winds are expected to continue for the next several
days, the threat of heavy rain will diminish Monday night and
Tuesday as the upper-level disturbance moves away. Light to moderate
east to southeast winds will deliver a few windward showers Tuesday
through Thursday, with the weather potentially becoming wet again by
the end of the week.

&&

.DISCUSSION...
A sharpening trough aloft just W of the islands is combining with
abundant low-level moisture and a nearby surface trough to promote
the development of heavy showers and thunderstorms over the area
this morning. Current radar and satellite loops indicate that the
strongest storms are located over and just N of the coastal waters
from Oahu to Maui, over waters 30-60 miles S and SW of Oahu and
Kauai, and about 150 to 200 miles to the S. The cluster of
thunderstorms to the S has persisted for several hours, and bears
watching, as it is moving on a trajectory that would bring it over
the central part of the island chain later today into tonight.
Meanwhile, strong to severe thunderstorms over Hawaiian Offshore
Waters N of Maui are intersecting portions of the Maui windward
coastal waters. Otherwise, it appears that the best chance for
showers and thunderstorms over land will come this afternoon, as
light winds allow sea breezes to converge.

Conditions are changing fairly rapidly, with storms quickly
developing and weakening in response to passing gravity waves and
outflow boundaries. Spotty moderate to heavy showers are over parts
of the islands from Kauai to Molokai, and A Flash Flood Watch (FFA)
is in effect for the entire state due to the ongoing potential for
extremely heavy rain. A Winter Weather Advisory for the Big Island
Summits is posted in anticipation of deep-layer moisture developing,
potentially producing snow later today through Monday.

The digging upper trough is expected to become a closed low near
Kauai over the next 24 hours, then gradually track ENE and weaken
Monday night and Tuesday. As this occurs, forecast models are
indicating that the greatest convergence and dynamic lift will be
concentrated to the N and NE of the islands. In the low-levels, a
trough currently near the central portion of the island chain is
supporting light winds statewide. The low aloft is expected to
maintain the surface trough and keep light winds over the islands
through Tuesday. The generally easterly low-level flow will favor a
NE direction to the W of the trough axis, and a SE direction to the
E of the trough axis.

Even with guidance indicating the bulk of the action will be just N
of the area, there will enough moisture to trigger (at least)
scattered heavy showers and thunderstorms. Although heavy showers
could develop anywhere at anytime in this regime, the light wind
regime means they are most likely over the coastal waters during
nights and mornings, and over the islands during afternoons and
evenings through Monday. Cold temperatures associated with the
developing low aloft will make the island atmosphere very unstable
as 500 mb temps drop to -16C, maintaining the threat of
thunderstorms through Monday. With this kind of atmospheric profile,
updraft strengths become sufficiently strong to support the
development of small hail and funnel clouds, potentially leading to
locally gusty winds.

The closed mid-level low lifts NE and weakens Monday night and
Tuesday, allowing the atmosphere to become more stable. As an
associated mid-level dry slot moves in from the W, the threat of
heavy rain/thunderstorms will diminish. Light to moderate E to SE
winds are expected through Thursday as a surface high will be
centered to the distant NE, and the trough drifts and lingers to the
NW of the islands. This is expected to lead to mainly windward
shower activity for the midweek period, but winds may be light
enough to allow for a few afternoon leeward showers. Forecast
guidance shows yet another deep mid/upper trough developing W of the
islands later in the week, which could bring more wet and unstable
weather to the islands into next weekend.

&&

.AVIATION...
A N to S surface trough near Oahu will move W slowly as a N to S
trough aloft digs SE slowly.

The trough aloft will keep the atmosphere unstable, so thunderstorms
are possible across the area. There will be gentle SE winds over the
E half of the area and gentle NE winds over the W half. The
generally easterly flow will keep clouds and showers focused over
mainly E sections, but MVFR and isolated IFR conditions will be
possible anywhere with thunderstorms. AIRMET SIERRA remains in
effect for MTN OBSC over E sections.

The trough aloft will make turbulence likely. AIRMET TANGO remains
in effect for turbulence aloft.

The trough is also producing layered middle and high clouds. Light
icing will be possible in these clouds .

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters through Monday. Expect reduced
visibilities, locally gusty winds, frequent lightning, and the
possibility of small hail and/or waterspouts in the strongest
thunderstorms.

Small northwest swells will continue through early Tuesday, with
surf remaining well below advisory level along north and west facing
shores. However, a longer period west-northwest swell is expected to
spread down the island chain starting late Tuesday, which may cause
surf to approach advisory level along some north and west facing
shores Wednesday, especially Kauai and Niihau. This swell will
gradually subside Thursday, but a reinforcing west-northwest swell
is expected Thursday night, before it, too, fades Friday into next
weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters through Monday. This swell will increase through Monday
night, with surf likely reaching the HSA threshold of 8 feet along
most east facing shores Tuesday. This east swell may subside
slightly Wednesday, but increase again Thursday and remain elevated
into next weekend.

Seas may increase to around 10 feet over most windward waters
starting Wednesday due to the combination of west-northwest and east
swells, and local wind waves. A Small Craft Advisory may be needed
through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST Monday for all islands.

Winter Weather Advisory until 6 PM HST Monday for Big Island
Summits.

&&

DISCUSSION...Birchard
AVIATION...Donaldson
MARINE...TS

In the hours before

Local storm report, Feb 18, 2:42 PM HST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
242 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
02/18/2018                   HONOLULU           HI   NEWSPAPER

            KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO
            FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN
            WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE
            CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR
            WAIKANE STORE AT ABOUT 110PM.

&&

JCHEVALI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:20 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 3:01 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 3:05 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 3:49 PM HSTSpecial Marine WarningHFO116 min
Feb 18, 3:57 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 4:48 PM HSTSpecial Marine WarningHFO117 min
Feb 18, 4:53 PM HSTSpecial Marine WarningHFO112 min
Feb 18, 5:02 PM HSTSevere Thunderstorm WarningHFOHawaii58 min
Feb 18, 5:45 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 5:57 PM HSTSevere Thunderstorm WarningHFOHawaii33 min
Feb 18, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 18, 6:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 6:31 PM HSTSpecial Marine WarningHFO119 min
Feb 18, 6:41 PM HSTSpecial Marine WarningHFO94 min
Feb 18, 6:50 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 7:13 PM HSTFlash Flood WarningHFOHawaii3 hr
Feb 18, 7:23 PM HSTSpecial Weather StatementHFO37 min
Feb 18, 7:25 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 8:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 8:58 PM HSTAreal Flood AdvisoryHFOHawaii4 hr
Feb 18, 10:07 PM HSTSpecial Marine WarningHFO113 min
Feb 18, 10:47 PM HSTSpecial Weather StatementHFOHawaii43 min
Feb 19, 3:27 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.